Alert archive / California / Freeze Warnings in 2011

Freeze Warning 8, NWS San Francisco Bay Area, CA

December 21, 2011Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 21, 2011, 2:03 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Dec 22, 2011, 3:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 2:03 PM PST (22:03 UTC)
In effect from
Dec 22, 2011, 3:00 AM PST
Expired
Dec 21, 2011, 11:13 PM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WWUS76 KMTR 212203
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
203 PM PST WED DEC 21 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM THURSDAY FOR THE
NORTH BAY VALLEYS...

.A COLD AIRMASS WILL SETTLE OVER THE DISTRICT TONIGHT. CLEAR
SKIES...LIGHT WINDS...AND A DRY AIRMASS WILL ALLOW TEMPERATURES IN
THE NORTH BAY VALLEYS TO DROP INTO THE MID TO UPPER 20S.

CAZ506-221200-
/O.NEW.KMTR.FZ.W.0008.111222T1100Z-111222T1700Z/
NORTH BAY INTERIOR VALLEYS-
203 PM PST WED DEC 21 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY. 


* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE MID TO UPPER 20S
  LATE TONIGHT INTO THURSDAY MORNING. ISOLATED SHELTERED SPOTS
  COULD EVEN BRIEFLY DIP INTO THE LOWER 20S.


* IMPACTS: SENSITIVE VEGETATION AND ANY CROPS COULD BE KILLED BY
  THE COLD TEMPERATURES. IN ADDITION FREEZING FOG IS LIKELY IN
  SPOTS THIS MORNING WHICH LIKELY LEAD TO SLICK ROADWAYS. NORTH
  BAY COMMUTERS SHOULD ALLOW FOR EXTRA TIME THIS MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

STROBIN
1 follow-up statement
767 
WWUS76 KMTR 220713
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1113 PM PST WED DEC 21 2011


CAZ506-220815-
/O.CAN.KMTR.FZ.W.0008.111222T1100Z-111222T1700Z/
NORTH BAY INTERIOR VALLEYS-
1113 PM PST WED DEC 21 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
FREEZE WARNING FOR THE NORTH BAY INTERIOR VALLEYS. NORTHEAST WINDS
ARE KEEPING TEMPERATURES ABOVE FREEZING.  


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 21, 1:59 PM PST, 4 minutes earlier.

Area forecast discussion, Dec 21, 1:59 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
159 PM PST WED DEC 21 2011

.DISCUSSION...AS OF 1:40 PM PST WEDNESDAY...SKIES ARE SUNNY ACROSS
THE DISTRICT WITH TEMPS IN THE 50S AND 60S. THE COOLEST TEMPS WERE
IN THE EAST BAY VALLEYS...WHERE THE FOG BURNED OFF LAST.

WATER VAPOR IMAGERY IS INDC A DRY COLD FRONT MOVING SOUTH ACROSS
THE DISTRICT. HIGH PRESSURE SFC AND ALOFT WILL BUILD INTO THE
NORTHERN GREAT BASIN RESULTING IN GUSTY WINDS IN THE NORTH AND
EAST BAY HILLS. THE 12Z WRF WAS ESPECIALLY STRONG WITH THE
WINDS...BUT IT IS THE OUTLIER SO HAVE REFRAINED FROM ISSUING A
WIND ADVISORY. HOWEVER...WITH THE PASSAGE OF THE COLD FRONT SKIES
WILL BE CLEAR TONIGHT...AND DEW PTS WILL BE LOWER TONIGHT AS WELL.
WITH LIGHT WINDS EXPECTED IN THE VALLEYS...TEMPS WILL BE COLDER
TONIGHT...ESPECIALLY IN THE NORTH BAY VALLEYS WHERE THE DEW PTS
WILL BE THE LOWEST DUE TO DOWNSLOPE CONDITIONS. THEREFORE...HAVE
ISSUED A FREEZE WARNING FOR THE NORTH BAY VALLEYS FOR TONIGHT INTO
THURSDAY MORNING.

THURSDAY SHOULD TURN OUT TO BE SUNNY AND MILD WITH AN OFFSHORE
FLOW. THURSDAY NIGHT/FRIDAY MORNING HAS THE POTENTIAL TO BE EVEN
COLDER...SO A FREEZE WARNING COULD BE NEEDED IN PORTIONS OF THE
DISTRICT.

RIDGING WILL CONTINUE THE DRY WEATHER RIGHT THROUGH SATURDAY. THE
ECMWF BREAKS DOWN THE RIDGE AND BRINGS A TROF ACROSS THE PACIFIC
NW AND NORTHERN CA ON CHRISTMAS DAY. IT LOOKS LIKE ANY RAIN WILL
STAY NORTH OF THE DISTRICT...BUT THE ONSHORE FLOW WILL BRING
MILDER NIGHTS.

A ZONAL FLOW SETS UP OVER THE PACIFIC NW AND NORTHERN CA. THE
DISTRICT WILL BE ON THE SOUTHERN EDGE OF THE ZONAL FLOW...WITH
EMBEDDED SHORTWAVES PASSING TO THE NORTH. HOWEVER...THE ECMWF IS
INDC THAT THERE COULD BE A SLT CHC OF SHOWERS TUE AND TUE NIGHT
OVER THE NORTH BAY AND A CHC/SLT CHC OF SHOWERS ACROSS MOST OF THE
DISTRICT WED AND WED NIGHT.

WINTER SOLSTICE IS 12/22/2011 AT 05:30Z...OR 12/21 AT 9:30 PM PST.

&&

.AVIATION...AS OF 9:30 AM WEDNESDAY...VFR CONDITIONS EXPECTED TO
PREVAIL THROUGH THE FORECAST. THE ONE EXCEPTION WILL BE
KSTS...WHERE PATCHY FREEZING FOG WILL BE POSSIBLE LATE TONIGHT
INTO EARLY THURSDAY MORNING. OTHERWISE...WS WILL BE PRESENT OVER
THE SAN FRANCISCO BAY AREA...AS A 50 KT EASTERLY JET SETS UP AROUND 925
MB.

VICINITY OF KSFO...VFR CONDITIONS EXPECTED THROUGH THE FORECAST.
MODERATE TO STRONG EASTERLY WINDS ALOFT WILL SET UP JUST BEFORE
MIDNIGHT AND CONTINUE INTO THE EARLY MORNING HOURS ON THURSDAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TNGT...FREEZE WARNING...NORTH BAY VALLEYS
         SCA...SF BAY FROM 1 AM
         SCA...PT REYES TO PIGEON PT 0-10 NM FROM 1 AM

&&

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: RILEY

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 2:12 AM PSTSmall Craft AdvisoryMTR37 hr

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.